Evidence map›Paper›PMID 30683835›Full record

ArticleThe American journal of case reports2019

Olmesartan Associated Enteropathy: A Rare Underdiagnosed Cause of Diarrhea and Weight Loss.

Sripriya Gonakoti, Sanjiv Khullar, Aarthi Rajkumar

Open access · hybridAbstract readCase Reports
In one paragraph

Article in The American journal of case reports, 2019. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 10 papers.

0numbers the graph read from it
0cells of the map it votes in
10citing papers in PubMed
2.3field-weighted citation impact, top 12% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

10 citing papers in PubMed, 21 citations in OpenAlex.

  1. Article
  2. Olmesartan induced gastritis and enteropathy.Indian journal of gastroenterology : official journal of the Indian Society of Gastroenterology · 2024
    Article
  3. Collagenous sprue: a rare cause of watery diarrhea and villous atrophy - case report.Gastroenterology and hepatology from bed to bench · 2023
    Article
  4. Olmesartan-associated Enteropathy with Acute Kidney Injury.The Korean journal of gastroenterology = Taehan Sohwagi Hakhoe chi · 2022
    Article
  5. Article
  6. Article
  7. Article
  8. Olmesartan-Induced Enteropathy: A Case of Recurrent Diarrhoea.European journal of case reports in internal medicine · 2020
    Article
  9. Article
  10. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

3 authors at 2 institutions in 1 country.

Sripriya GonakotiDepartment of Internal Medicine, North East Ohio Medical University, Canton Medical Education Foundation, Canton, OH, USA.
Sanjiv KhullarDepartment of Internal Medicine, North East Ohio Medical University, Rootstown, OH, USA.
Aarthi RajkumarDepartment of Internal Medicine, North East Ohio Medical University, Canton Medical Education Foundation, Canton, OH, USA.
Mercy Medical Center · USNortheast Ohio Medical University · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

BACKGROUND Olmesartan, an angiotensin receptor blockade class of antihypertensive medication has recently been associated with a seronegative sprue like enteropathy. Patients typically present with diarrhea and weight loss often prompting exhaustive diagnostic workup. Discontinuation of the drug leads to dramatic recovery and hence, physicians need to be aware of olmesartan associated enteropathy (OAE) in order to avoid unnecessary testing. CASE REPORT A 59-year-old Caucasian male was admitted to the hospital with complaints of intractable diarrhea, vomiting and considerable weight loss. Medical history was notable for hypertension being treated with olmesartan. Workup for all potential infectious causes and celiac disease was negative. Eventually, a colonoscopy was performed due to his persistent symptoms and biopsy revealed lymphocytic colitis. An upper endoscopy was also performed, and histopathology of the duodenum revealed total villous blunting. In light of negative serology for celiac disease and after a detailed review of the patient's medications, the possibility of olmesartan induced enteropathy was considered. Olmesartan was stopped and his symptoms resolved. A follow-up endoscopy done a few months later showed normal small bowel mucosa. CONCLUSIONS This case demonstrates the need for a thorough medication review by healthcare providers especially after a full workup for the patient's symptoms has already been performed. It also reiterates that having an awareness of rare side effects of common medications mitigates the need for extensive diagnostic testing.

Indexed as

Weight LossAntihypertensive AgentsColitis, LymphocyticDiarrheaHumansImidazolesMaleMiddle AgedTetrazolesVomitingAntihypertensive AgentsImidazolesolmesartanTetrazoles

Identifiers

PMID30683835
PMCPMC6364444
OpenAlexW2912245856

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.